Alert archive / Virginia / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 110, NWS Blacksburg, VA

August 6, 2005Bedford County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 6, 2005, 12:39 AM EDT for Bedford County, Virginia. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 6, 2005, 12:39 AM EDT (04:39 UTC)
Expired
Aug 6, 2005, 1:19 AM EDT
In force
40 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Bedford County, VA

The radar

The Roanoke radar (KFCX), 92 km from the middle of the area, began a volume at 04:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 6, 1:15 AM EDTHAIL 1Big Island, VA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 36 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 4.7 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2005-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 703 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2005-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
703 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
1662 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 060439
SVRRNK
VAC019-060530-
/O.NEW.KRNK.SV.W.0110.050806T0439Z-050806T0530Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1239 AM EDT SAT AUG 6 2005

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA

* UNTIL 130 AM EDT

* AT 1234 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 3 MILES
  SOUTHWEST OF BIG ISLAND. THIS STORM WAS NEARLY STATIONARY.

* LOCATIONS IMPACTED INCLUDE...

  BIG ISLAND...
  SNOWDEN...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3739 7945 3746 7929 3760 7940 3760 7943
      3756 7945 3753 7949

$$

WP
1 follow-up statement
000 
WWUS51 KRNK 060519
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
116 AM EDT SAT AUG 6 2005

VAC019-060526-
/O.CAN.KRNK.SV.W.0110.000000T0000Z-050806T0530Z/
BEDFORD VA-
116 AM EDT SAT AUG 6 2005

...THE SEVERE THUNDERSTORM WARNING FOR BEDFORD COUNTY IS CANCELLED...

THE SEVERE THUNDERSTORM WARNING THAT WAS IN EFFECT UNTIL 130 AM HAS 
BEEN CANCELLED. THE THUNDERSTORM OVER NORTHERN BEDFORD HAS 
WEAKENED...BUT IS STILL PRODUCING VERY HEAVY AND CLOUD TO GROUND 
LIGHTNING.

IF YOU LIVE IN NORTHERN BEDFORD COUNTY...BETWEEN SNOWDEN AND 
SEDALIA...OR SOUTHEAST OF BIG ISLAND...AND HAD DAMAGING WINDS OR 
LARGE HAIL...PLEASE CALL THE NATIONAL WEATHER SERVICE AT...TOLL 
FREE...1...8 6 6...2 1 5...4 3 2 4.
 
LAT...LON 3739 7945 3746 7929 3760 7940 3760 7943
      3756 7945 3753 7949

$$

WP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 10:08 PM EDT, 2 hours 31 minutes earlier.

Area forecast discussion, Aug 5, 10:08 PM EDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1008 PM EDT FRI AUG 5 2005

.SHORT TERM (REST OF TONIGHT)...
WIDELY SCATTERED PULSE THUNDERSTORMS PRODUCED ISOLD SVR WX ACROSS
THE AREA THIS EVENING. DIME SIZE HAIL AND WIND GUSTS TO 60 MPH
HAVE BEEN COMMON WITH THE STRONGEST STORMS. STEEP LOW LEVEL LAPSE
RATES AND DRY AIR ALOFT CONTRIBUTED TO THE PULSE TYPE STORM
ENVIRONMENT. VILS OF 50-55 G/KG WERE PRODUCING DIME SIZE
HAIL...NEEDED 56 PLUS IN ORDER TO GET PENNY. FOR REFLECTIVITY...55
DBZ CORES TO 26 KFT AGL WERE A GOOD INDICATION OF THE STORMS WITH
THE GREATEST WIND POTENTIAL. THE RADFORD STORM HAD A 55 DBZ CORE
TO 28 KFT...AND PRODUCED A 60 MPH GUST. BEST LOOKING STORM OF THE
EVENING WAS OVER ORISKANY VA...55 DBZ CORE TO 34 KFT. THUS FAR...NO
REPORTS OF DAMAGE IN ORISKANY OTHER THAN A PHONE RECORDING REPORT
OF IRREGULAR CHUNKS OF ICE FALLING FROM THE SKY IN ORISKANY...NO
NAME AND NO PHONE NUMBER TO RETURN THE CALL.

FOR THE OVERNIGHT WILL CONTINUE WITH THE THREAT OF SHRA/TSRA. AT
FIRST GLANCE IT WOULD APPEAR THE LOSS OF SOLAR INSOLATION WILL
TAKE CARE OF THE TSTM THREAT...BUT CONCERNED THAT WE MAY RUN INTO
SOMETHING MORE ORGANIZED AFTER MIDNIGHT. EVENING REGIONAL
SOUNDINGS REMAIN UNSTABLE WITH LAPS CONTINUING TO SHOW CAPES AOA
2500 J/KG FROM CENTRAL VA TO NW NC. TSTMS OVER NRN VA CONTINUE TO
THRIVE IN AREA OF MOISTURE CONVERGENCE AHEAD OF SYNOPTIC FRONT.
CORFIDI VECTORS SUGGEST THIS AREA OF DEEP CONVECTION MAY BUILD
SOUTHWEST INTO CENTRAL AND SRN VA WITH TIME...FEEDING OFF THE
HIGHER CAPES IN THIS AREA. IF THIS SCENARIO PLAYS OUT...THE MAIN
THREAT WILL BE HEAVY RAINFALL DUE TO SLOW CELL MOTION.

&&

.PREVIOUS DISCUSSION...
(ISSUED 745 PM EDT FRI AUG 5 2005)

AVIATION...
SCT DEEP CONVECTION WILL RESULT IN LCL IFR CONDITIONS EARLY
TONIGHT. IN ADDITION...EXPECT WIDESPREAD MVFR CONDITIONS RESULTING
FROM HAZE. EXPECT LITTLE IN THE WAY OF VSYB IMPROVEMENT OVERNIGHT
AS FOG MIXES IN AFTER MIDNIGHT. LCL LATE NIGHT IFR VSBYS LIKELY
DUE TO PATCHY DENSE FOG...ESPECAILLY AREAS THAT RECEIVED RAINFALL
TODAY AND IN THE MOUNTAIN VALLEYS ALONG THE RIVERS. WIDESPREAD
MVFR VSBYS ARE EXPECTED AGAIN SATURDAY DUE TO HAZE. SCT AFTERNOON
THUNDERSTORMS ARE ALSO ANTICIPATED.

PREVIOUS DISCUSSION...
(ISSUED 254 PM EDT FRI AUG 5 2005)

SHORT TERM (TONIGHT THROUGH 00Z SUN)...
AFTERNOON CONVECTION HAS FORMED ALONG THE BLUE RIDGE WITH
SLOW-MOVING STORMS PULSING TO NEAR SEVERE LEVELS AND LOCAL HEAVY
RAINS UP TO 2 INCHES. MAIN QUESTION CONTINUES TO BE THE PROGRESS AND
EFFECT OF THE FRONTAL BOUNDARY NOW STRETCHING FROM W. PA THRU
SOUTHERN OH AND N. KY. FRONT HAS MOVED LITTLE TODAY BUT EXPECT SLOW
PROGRESS TO THE SE TONIGHT AND TOMORROW. BETTER CHANCE FOR MORE
WIDESPREAD STORM COVERAGE SATURDAY AFTERNOON AS FRONT SAGS INTO AREA
WITH PWATS INCREASING TO OVER 1.5 INCHES AND CAPES OVER 2000 J/KG.
STORMS WILL BE SLOW MOVING WITH WEAK FLOW ALOFT WITH POSSIBLE HEAVY
RAINS OF 1 TO 2 INCHES. ORGANIZED STORMS UNLIKELY WITH LITTLE WIND
SHEAR BUT MARGINAL SEVERE THREAT EXISTS AS IN RECENT DAYS. TEMPS.
SHOULD BE SOMEWHAT COOLER UNDER CLOUDS BUT NOT MUCH REAL RELIEF FROM
THE HUMIDITY AS SURFACE DEW POINTS CHANGE VERY LITTLE.

LONG TERM (SATURDAY NIGHT THROUGH FRIDAY)...
DYING COLD FRONT TO STALL AND THEN DISSIPATE OVER THE AREA SATURDAY
NIGHT INTO SUNDAY. THIS WILL CONTINUE THE THREAT OF SCATTERED
SHOWERS AND THUNDERSTORMS. MONDAY THROUGH FRIDAY...A BERMUDA HIGH
WILL BUILD OFF THE EAST COAST. A SOUTHERLY FLOW OF MOIST AIR WILL
DEVELOP. THIS COMBINED WITH DIURNAL HEATING AND ANY WEAK SHORT
WAVES ROTATING AROUND THE PERIMITER OF THE HIGH WILL CONTINUE THE
THREAT OF SCATTERED SHOWERS AND THUNDERSTORMS THROUGH THE PERIOD.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

11
Hazardous weather outlook, Aug 5, 11:52 AM EDT, 12 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1152 AM EDT FRI AUG 5 2005

NCZ001>006-018>020-VAZ015>017-032>035-043>047-058-059-061600-
ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-GRAYSON-CARROLL-FLOYD-PATRICK-FRANKLIN-BEDFORD-AMHERST-
HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-
CHARLOTTE-
1152 AM EDT FRI AUG 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA...NORTHWEST NORTH CAROLINA...
SOUTH CENTRAL VIRGINIA...CENTRAL VIRGINIA AND NORTH CENTRAL NORTH
CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A GOOD CHANCE OF SCATTERED THUNDERSTORMS LATER SATURDAY
WHICH MAY PRODUCE AREAS OF HEAVY RAINFALL AND STRONG WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

VAZ007-009>014-018>020-022>024-WVZ042>045-061600-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CRAIG-
ALLEGHANY-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-
GREENBRIER-
1152 AM EDT FRI AUG 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE DEVELOPING LATE TODAY INTO THIS
EVENING AS A COLD FRONT PUSHES SLOWLY INTO THE AREA. THESE STORMS
MAY PRODUCE STRONG DOWNBURST WINDS AND BRIEF HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED STORMS ARE MORE LIKELY SATURDAY AFTERNOON WHICH MAY
AGAIN PRODUCE AREA OF HEAVY RAINFALL AND STRONG DOWNBURST WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 5, 7:31 PM EDT, 5 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
731 PM EDT FRI AUG 5 2005

VAZ045-060030-

CAMPBELL VA-
731 PM EDT FRI AUG 5 2005

...PULSE THUNDERSTORMS OVER CAMPBELL COUNTY...

AT 730 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 2 MILES EAST OF BOCOCK...OR ABOUT 5 MILES WEST OF
CONCORD...MOVING SOUTH AT 5 MPH. THIS STORM IS CAPABLE OF PRODUCING
PEA TO DIME SIZE HAIL...GUSTY WINDS UP TO 45 MPH AND FREQUENT CLOUD
TO GROUND LIGHTNING. LOCALIZED HEAVY DOWNPOURS OF 1 TO 3 INCHES PER
HOUR IS POSSIBLE THROUGH 830 PM. HEAVY RAINFALL OF THIS AMOUNT MAY
CAUSE PONDING OF WATER ON ROADWAYS.

RCS
Local storm report, Aug 5, 8:32 PM EDT, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
832 PM EDT FRI AUG 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND DMG     TIMBERLAKE              37.32N 79.25W
08/05/2005                   CAMPBELL           VA   BROADCAST MEDIA

            TREES DOWN ALONG TIMBERLAKE ROAD JUST SOUTH OF LYNCHBURG.
            REPORTED BY WSET-13 WEATHER CENTER.

&&

PMANUEL
Local storm report, Aug 5, 9:32 PM EDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
932 PM EDT FRI AUG 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0841 PM     TSTM WND DMG     UNION                   37.58N 80.53W
08/05/2005                   MONROE             WV   DEPT OF HIGHWAYS

            TREES DOWN IN AND AROUND UNION.

&&

WHP
Special weather statement, Aug 5, 11:07 PM EDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1107 PM EDT FRI AUG 5 2005

VAZ022>024-034-060355-
BEDFORD-BOTETOURT-ROANOKE-ROCKBRIDGE-
1107 PM EDT FRI AUG 5 2005

THUNDERSTORMS WITH VERY HEAVY RAIN...GUSTY WINDS AND CLOUD TO GROUND
LIGHTNING WILL BE SCATTERED ACROSS THE SOUTHERN SHENANDOAH VALLEY...
SOUTH TO ROANOKE AND SALEM...AS WELL AS JUST EAST OF THE BLUE RIDGE
IN BEDFORD COUNTY. THROUGH MIDNIGHT...THE STRONGEST STORMS WILL BE
FROM LEXINGTON...WEST TO THE ALLEGHANY COUNTY LINE. THESE STORMS
WILL CAUSE PONDING OF WATER ON ROADS IN A SMALL AMOUNT OF TIME...
ESPECIALLY IN URBAN AREAS. USE CAUTION WHEN TRAVELING.

VAZ045>047-060355-
APPOMATTOX-BUCKINGHAM-CAMPBELL-
1107 PM EDT FRI AUG 5 2005

STRONG THUNDERSTORMS WILL OCCUR FROM LYNCHBURG...NORTHEAST TO
CENTENARY THROUGH MIDNIGHT. SOME OF THE STORMS WILL PRODUCE GUSTY
WINDS...SMALL HAIL AND VERY HEAVY RAIN...ESPECIALLY IN NORTHERN
BUCKINGHAM COUNTY. LOW LYING FLOODING OF POOR DRAINAGE AREAS CAN
OCCUR...AS WELL AS EXTENSIVE PONDING OF WATER ON ROADS.

05
Special weather statement, Aug 5, 11:50 PM EDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1150 PM EDT FRI AUG 5 2005

VAZ022>024-034-035-045>047-060445-
AMHERST-APPOMATTOX-BEDFORD-BOTETOURT-BUCKINGHAM-CAMPBELL-ROANOKE-
ROCKBRIDGE-
1150 PM EDT FRI AUG 5 2005

THUNDERSTORMS WITH VERY HEAVY RAIN...FREQUENT CLOUD TO GROUND
LIGHTNING AND GUSTY WINDS WILL BE SCATTERED FROM THE SOUTHERN
SHENANDOAH AND ROANOKE VALLEY...EAST TO THE PIEDMONT THROUGH 100
AM. THE STRONGEST STORMS WILL BE LOCATED FROM LYNCHBURG TO
BUCKINGHAM...AND OVER ROANOKE. EXPECT LOW LYING STREET FLOODING IN
ROANOKE...AS WELL AS OTHER URBAN AREAS. SLOW DOWN TO AVOID
HYDROPLANING. ALSO..WITH ANY THUNDERSTORM...STAY INDOORS AND DO NOT
USE ELECTRICAL APPLIANCES.

05

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 11:25 PM EDTFlash Flood WarningRNKBuckingham3 hr
Aug 6, 5:46 PM EDTSevere Thunderstorm WarningRNKAlleghany, City of Covington38 min
Aug 6, 6:52 PM EDTSevere Thunderstorm WarningRNKRoanoke, City of Roanoke, City of Salem44 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.